Chemotherapy-induced peripheral neuropathy: An unresolved issue

R. Velasco, J. Bruna

Research output: Contribution to journalReview articleResearchpeer-review

47 Citations (Scopus)

Abstract

Introduction: Chemotherapy-induced peripheral neuropathy (CIPN) is the most prevalent neurological complication of cancer treatment, affecting a third of all patients who undergo chemotherapy. CIPN impairs functional capacity, compromises the quality of life and results in dose reduction or cessation of chemotherapy, representing a dose-limiting side effect of many antineoplastic drugs. In addition to classic, novel agents, bortezomib and oxaliplatin have been shown to have a significant risk of CIPN. Methods: By reviewing literature, this article analyses relevant issues and recent advances regarding the pathogenesis, incidence, risk factors, diagnosis, characteristics and management of CIPN. Results: Research into the pathophysiology and identification of risk factors for individual patients is growing. A future avenue of investigation includes the identification of patients at lower or higher risk based on their genotype. Best tools for CIPN assessment are not defined. Many agents have been claimed to be neuroprotectors without showing significant results in large randomised clinical trials. Conclusions: Early recognition and subsequent dose reduction/discontinuation of the offending agent is the only way to minimise the development of this potentially debilitating complication. Due to the lack of effective prophylactic or symptomatic treatments up to now, neurological monitoring should be recommended in patient candidates to be treated with neurotoxic antineoplastic agents, mainly when they present baseline neuropathy. Development of reliable methods for CIPN assessment is essential. © 2010 Sociedad Española de Neurología.
Original languageEnglish
Pages (from-to)116-131
JournalNeurologia
Volume25
Issue number2
DOIs
Publication statusPublished - 1 Mar 2010

Keywords

  • Antineoplastic agent
  • Chemotherapy
  • Neuropathy
  • Toxic neuropathy

Fingerprint Dive into the research topics of 'Chemotherapy-induced peripheral neuropathy: An unresolved issue'. Together they form a unique fingerprint.

Cite this